Why Do Injections Hurt?

by T.


Question:


Why do all of the injections hurt so much and cause such horrible reactions? I also have insulin dependent diabetes for 30 years. Now I have trouble with my speech, thanks to MS. I do not want to take MS shots. What can I take that does not have bad side affects?

Thanks,
T.

Comments for Why Do Injections Hurt?

Average Rating starstarstarstarstar

Click here to add your own comments

Mar 03, 2011
Rating
starstarstarstarstar
Tips You Can Try
by: Akrista

Hi T.,

Thanks so much for your question. I will try and answer as best as I can. Hopefully others will jump right in with their tips and advice as well.

The pain you are feeling when you take your injections may be due partly to your technique. It may also be due to your skin sensitivity you have developed from years of injections. (You say you are insulin dependent for the last 30 years, as well as having MS).

You didn't say whether you are taking the once-a-week, the every other day, or the every day injection. The first two are intra-muscular and involve a longer needle in order to reach the muscle. The third is subcutaneous, and you would use a shorter, thinner needle because you only need to get to the skin layer.

When Cir and I were learning how to take (and me to give) his injections, the nurse told us that about 50% of the skin cells contain nerve endings. The other 50% do not - so basically you have a 50/50 chance of hitting a nerve that will cause you some pain during the actual injection.

The other pain you may feel (which you say you do), is the reaction to the medication after the injection. This may be because you are sensitive to the medication. Or it may be how you treat the site before or after the injection.

Cir has taken all of the disease modifying treatments at one time or another. Presently he is taking Copaxone. Here are the tips the nurse has given him to make the injection less painful.

1. Put an ice pack (or hot pack - whichever works for you) on the site for at least 5 min. before taking your injection. The ice pack will numb the area so that you hardly feel the injection. The hot pack is supposed to ease the pain afterward.

It kind of depends on which one hurts worse - the actual injection or the reaction afterward. Experiment to see which one works best for you.

For more tips, go to part 2.

Akrista


Mar 03, 2011
Rating
starstarstarstarstar
More Tips You Can Try
by: Akrista

Here are a few more tips for helping with your injections:

2. Another tip was to either leave the site alone (subcutaneous injection) or massage the site for a few minutes (intra-muscular injections). She also suggested not moving around too much immediately afterward for the subcutaneous injection.

3. Another thing you can do is rub vitamin E ointment or oil on the site after taking your injection. (Wait a few hours after taking the subcutaneous injection so as not to disturb the site to much). You can rub the oil on the intra-muscular sites immediately after, while you are massaging the area.

You did say that you were tired of taking the injections. I must admit, Cir has also gotten tired of taking them, (tired of feeling like a pin cushion were his words). So he just took a break. After a few weeks or months, he would usually go back to taking them because he could see the value of taking something to slow the progression of the disease.

He was fortunate to have a neurologist who was willing to work with him and listen to his concerns. His doctor didn't belittle him or try to pressure Cir into doing what he thought was right. He let Cir make the decisions, whether it was trying another medication or stopping everything all together.

His doctor even admitted when he was wrong to not give Cir a prescription for an alternative medication when he asked for it. Later, he apologized for not believing in Cir, especially now that the studies are in and he feels more comfortable with LDN (low-dose-naltrexone).

A few of the "alternative medications" you can take are LDN, vitamin D3, vitamin B 100 complex, vitamin B 12. These are the ones that have a studies to back them up as being helpful for people with MS. But you may still get a little resistance from doctors who what to make sure you are taking one of the disease modifying drugs.

And usually these alternatives are taken along side one of the injections, not instead of them. But it's up to you. If you're tired and need a break, take a break. If you feel that you are going down-hill or having more exacerbations after stopping the injections, you can always start back again.

Hope some of these suggestions help. If not, add another comment to your question.

Akrista

Mar 04, 2011
Rating
starstarstarstarstar
Empathy!
by: Linda

I "feel your pain"! I have been a Type 1 diabetic for more than 40 years. I have been taking insulin since age 5. I am now on an insulin pump which beats 4 shots a day(!), but still involves a needle (only every 3 days!).

Just after starting with the pump, I was diagnosed with MS! Another daily shot, just when I thought I was "free"! I am currently on an extended hiatus from Copaxone and am exploring natural products.

Apr 20, 2011
Rating
starstarstarstar
Types of Injections
by: Adrienne

Hello,

I am sorry that you're having so much trouble with your injections. Although I do not take insulin, I do have MS and used Avonex for 18 mos and now have used Rebif for about 30 months. I don't have pain regularly but have hit a nerve a time or two. That was not a pleasant feeling, let me tell ya. The Rebif stings if it's on the needle when injected or if left on the skin afterwards.

I'd like to offer a clarification on the explanation of the different types of MS injectable therapies:

Avonex - a once weekly injection into the large muscles of the thigh or upper arm (I always self-injected into only the thighs.)

Betaseron - an every other day subcutaneous (into the fat just under the skin)

Rebif - a three-times weekly subcutaneous injection

Copaxone - a daily subcutaneous injection





Mar 20, 2012
Rating
starstarstarstarstar
Rebif
by: Norm

Hello Brothers & Sisters (those also with MS)-- I was diagnosed in May '07, have been on Rebif since Jan '08. Have not had any problems (thankfully), but feel noticeably more tired day after an injection. Have always used the "Rebiject" auto-injector, that seems to help.

Two MRIs since Jan '07 suggest Rebif is indeed helping -- lesions appear to have "stabilized." Realize that not everyone can tolerate this medication, just wanted to share one "success story."

Stay strong & positive. Best wishes to all!




Dec 28, 2014
Rating
starstarstarstarstar
Update - Oral MS Treatments
by: Akrista

Update - As of now (2014), there are several oral MS treatments available, (Tecfidera, Gilenya, and Aubagio), at this time - 2014. Cir is now taking Tecfidera and has happily left the injections behind. I’m sure there will be more eventually. This may be the answer to your problems (or already is) with injection pain.
Take care,
Akrista

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Do you have a Question? .

Privacy Policy ~ Advertising Policy ~ DisclaimerContact Us ~ About Us

SBI!